Alert archive / Minnesota / River Flood Warnings in 2018

River Flood Warning 5, NWS Twin Cities, MN

April 16, 2018Redwood County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Apr 16, 2018, 8:37 PM CDT for Redwood County, Minnesota. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
Apr 16, 2018, 8:37 PM CDT (01:37 UTC)
Expired
Apr 18, 2018, 1:12 PM CDT
In force
41 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Redwood Falls (RWDM5). The gauge peaked at 6.16 ft at Apr 17, 2018, 1:00 AM CDT.

actionminormoderatemajor5101504/1704/1804/19
Action stage
5 ft
Minor stage
6 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05316500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

515 
WGUS43 KMPX 170137
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
837 PM CDT Mon Apr 16 2018

...The National Weather Service in Chanhassen has issued a flood 
warning for the following rivers in Minnesota... 

  Redwood River near Redwood Falls affecting Redwood County


..This river forecast is based on ongoing and forecast snowmelt.The 
National Weather Service will monitor this developing situation and 
issue followup statements as conditions or forecasts change.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC127-180737-
/O.NEW.KMPX.FL.W.0005.180417T0137Z-180417T1800Z/
/RWDM5.1.ER.180416T2315Z.180417T0600Z.180417T1200Z.NO/
837 PM CDT Mon Apr 16 2018

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Redwood River near Redwood Falls.
* through Tuesday morning. 
* At  7:30 PM Monday the stage was 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 6.1 feet shortly
  after midnight tonight then begin falling.
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding.

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$
AMK
2 follow-up statements
511 
WGUS83 KMPX 171515
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
ISSUED BY National Weather Service La Crosse WI
1015 AM CDT Tue Apr 17 2018

...The flood warning continues for the following rivers in 
Minnesota..
  
  Redwood River near Redwood Falls affecting Redwood County 

.This river forecast is based on ongoing and forecast snowmelt. The 
National Weather Service will monitor this developing situation and 
issue followup statements as conditions or forecasts change.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC127-182115-
/O.CON.KMPX.FL.W.0005.000000T0000Z-000000T0000Z/
/RWDM5.1.ER.180416T2315Z.180418T0000Z.000000T0000Z.NO/
1015 AM CDT Tue Apr 17 2018

The Flood Warning continues for
  The Redwood River near Redwood Falls.
* until further notice.
* At  9:30 AM Tuesday the stage was 6.1 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will rise to near 6.3 feet by this evening. 
  Additional rises may be possible thereafter.
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding.

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$
555 
WGUS83 KMPX 181812
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Wed Apr 18 2018

...The flood warning is cancelled for the following rivers in 
Minnesota...
 
  Redwood River near Redwood Falls affecting Redwood County

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC127-181842-
/O.CAN.KMPX.FL.W.0005.000000T0000Z-180418T1812Z/
/RWDM5.N.ER.180416T2315Z.000000T0000Z.000000T0000Z.NO/
112 PM CDT Wed Apr 18 2018

The Flood Warning is cancelled for
  The Redwood River near Redwood Falls.
* At 12:30 PM Wednesday the stage was 5.0 feet.
* Flood stage is 6.0 feet.
* Forecast...The river will remain below flood stage through April 23.

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Apr 16, 6:57 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 16, 6:57 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Mon Apr 16 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 305 PM CDT Mon Apr 16 2018

Early afternoon satellite imagery and surface obs showed a few low
clouds across Minnesota and Wisconsin with northerly winds and
temperatures in the 30s. Overnight surface high pressure will build
across the region and that will allow skies to clear and temperatures
to cool into the teens at most locations. Tuesday will be partly
cloudy but should see a few higher clouds move in from the west.
Afternoon highs will be in the low 40s across the north, with
upper 30s to the south.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Apr 16 2018

A potent short wave remains on track to bring a quick few hours of
heavy snow across northern Iowa into southern Minnesota and
southwest Wisconsin. The 16.12 NAM seems to diffuse with the forcing
and QPF, so trended more towards the GFS/ECMWF/GEM. A few locations
should pick up over an inch of QPF from this system, with much of it
falling as snow due to the intensity of the precipitation and colder
air wrapping in from the northeast into this system.

There are some timing differences, with the GFS being faster than
the GEM and moreso the ECMWF. For that reason did not make any
changes to the winter storm watch. Forecast soundings show peak
winds around 20 to 25 kts, so not anticipating significant blowing
snow.

Looking ahead, temepratures will moderate slowly. Overnight lows
will continue to drop below freezing each night the rest of the
week. If skies clear feel confident that the mid-April sun will
quickly eat away the snowpack and we should see highs in the 50s by
next weekend. The storm system for that time period continues to
track to the south so it shouldn't impact the Upper Midwest. As for
the flooding concerns, the weather pattern remains fairly quiet
through next week with no significant storms expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 657 PM CDT Mon Apr 16 2018

Clouds from the weekend storm continue across western WI, but they
will slowly dissipate through 6z, remaining VFR as they do so. For
Tuesday, favored the NAM over the GFS/LAMP in maintaining mainly
SKC conditions. Think development of IFR cigs with the GFS/LAMP is
overdone given expectation of continued drying with N-NW winds
overnight.

KMSP...LAMP has MVFR cigs moving in by 15z, going IFR at 18z
Tuesday, but feel this is way to aggressive with combination of
dry air coming in tonight and subsidence expected tomorrow, so
continued trend started with 18z TAF in maintaining VFR conditions
through the day Tuesday.

/OUTLOOK FOR KMSP/
Wed...MVFR with IFR/SN possible 12Z-21Z. Wind NE 5-10 kts bcmg NW.
Thu...VFR. Wind NW at 5-10 kts.
Fri...VFR. Wind lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Storm Watch from late Tuesday night through late
     Wednesday night for MNZ082>085-091>093.

&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Apr 16, 12:53 PM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Mon Apr 16 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1253 PM CDT Mon Apr 16 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another wintry storm will bring a rain/snow mix across southern
Minnesota into western Wisconsin. Accumulating snow currently
appears the most likely along I-90.

Rainfall and snow melt will increase flood potential this week.
Some area rivers may climb to minor flood stage by midweek.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, Apr 16, 3:06 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             1 WSW GRANITE FALLS     44.81N 95.56W
04/16/2018  M16.0 INCH       YELLOW MEDICINE    MN   CO-OP OBSERVER

            STORM TOTAL SNOWFALL FROM FRIDAY NIGHT
            THROUGH SUNDAY.

&&

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:18 AM CDTWinter Storm WarningMPXFaribault, Freeborn, Martin, Steele, Waseca40 hr
Apr 17, 3:18 AM CDTWinter Weather AdvisoryMPXBlue Earth, Brown, Carver, Dakota, Goodhue, Lac qui Parle and 12 more40 hr

Nearby

River Flood Warnings in Minnesota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.